Virginia, 2004

Damaging Wind in Virginia, May 17, 2004

May 17, 2004 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 17, 2:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 17, 2:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT MON MAY 17 2004

.SYNOPSIS...HIGH PRESSURE RIDGE WILL REMAIN STATIONARY OFF THE MID
ATLANTIC COAST THROUGH TUESDAY.  A COLD FRONT WILL DROP ACROSS THE
AREA WEDNESDAY AFTERNOON AND NIGHT. A SECOND FRONT WILL MOVE
INTO THE REGION THURSDAY NIGHT INTO EARLY FRIDAY.

&&

.DISCUSSION...THUNDERSTORM CLUSTERS HAVE FORMED ALONG WEAK
BOUNDARIES...ONE IN PARTICULAR...A SEA BREEZE BOUNDARY OVER CENTRAL
DELMARVA HAS TRIGGERED THUNDERSTORMS IN SOUTHERN MARYLAND. ONE CELL
OVER NORTHERN WORCESTER COUNTY HAS BEEN ACTIVE FOR OVER 2 HOURS
AND HAS PROMTED FLOOD STATEMENTS FOR PERSISTENT HEAVY DOWNPOURS.
MULI-CELLULAR CLUSTERS OF STORMS WILL CONTINUE TO MOVE SLOWLY OVER
THE NEXT FEW HOURS IN VICINITY OF BOUNDARIES MAINLY OVER EAST
CENTRAL VIRGINIA TO DELMARVA. WARM MOIST UNSTABLE AIRMASS WILL
PERSIST THROUGH THE WEEK...SO MENTION SHOWERS/THUNDERSTORMS IN
FORECAST FOR THE AFTERNOON HOURS. BEST CHANCES SEEM TO BE WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT...TRIGGERED BY ACTIVE FRONT MOVING
THROUGH MID ATLANTIC. AGAIN FRIDAY INTO THE WEEKEND...STORMS COULD
DEVELOP ANYTIME DURING THE AFTERNOON AS ANOTHER FRONTAL BNOUNDARY
APPROACHES FROM THE NORTH PUSHES SOUTH AND WEAKENS OVER THE AREA.

&&

.MARINE...LIGHT SOUTHERLY FLOW...PICKING UP TO 15 TO 20 KTS
BRIEFLY TUESDAY NIGHT AS LOW PASSES TO THE NORTH.

&&

.AVIATION...GENERALLY VFR CONDITIONS...HOWEVER MVFR TO ISOLATED IFR
CONDITIONS IN FOG OVERNIGHT...ESPECIALLY IN PLACES (SBY) RECEIVING
THE BULK OF THE AFTERNOON/EVENING RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   64  82  65  80 /  20  30  30  30
OXB   63  77  66  78 /  20  30  30  30
WAL   65  82  66  80 /  10  30  30  30
FVX   63  85  64  85 /  20  30  30  30
RIC   64  85  66  84 /  20  30  30  30
PTB   64  85  66  85 /  20  30  30  30
AKQ   65  86  66  85 /  10  20  20  30
PHF   67  85  68  84 /  10  20  20  30
ORF   67  84  68  83 /  10  20  20  30
ECG   66  84  67  84 /  10  20  20  20
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&

22/13
Hazardous weather outlook, May 17, 4:35 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT MON MAY 17 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181000-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
THE REGION TODAY. SOME OF THE STORMS MAY CONTAIN TORRENTIAL
DOWNPOURS WHICH COULD CAUSE LOCALIZED FLOODING ESPECIALLY IN
LOCATIONS THAT SAW HEAVY RAIN ON SUNDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
TG

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 17, 2:37 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 PM EDT MON MAY 17 2004

MDZ021>023-172109-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
337 PM EDT MON MAY 17 2004

...THUNDERSTORMS EXPECTED TO DEVELOP WEST INTO SALISBURY...CAMBRIDGE
AND CRISFIELD THROUGH 5 PM...

AT 330 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM SOUTHERN
DELAWARE TO JUST WEST OF BERLIN AND BISHOPVILLE.  THE STORMS WERE
DRIFTING WEST AT AROUND 5 MPH.  A SEA BREEZE WILL CONTINUE TO DRIFT
WEST...TRIGGERING NEW THUNDERSTORMS OVER WICOMICO...SOMERSET AND
DORCHESTER COUNTIES THIS AFTERNOON.

RADAR ESTIMATED OVER 5 INCHES OF RAIN NEAR POWELLVILLE...AND AS THE
STORMS DRIFT WEST...ISOLATED RAINFALL AMOUNTS OF 3 TO 6 INCHES OF
RAIN ARE POSSIBLE IN OTHER LOCALIZED AREAS.  HOWEVER...MOST AREAS
WILL SEE 3 INCHES OR LESS.  THE HEAVY RAIN WILL RESULT IN PONDING OF
WATER ON ROADWAYS...AND STANDING WATER IN LOW LYING AREAS.  IF YOU DO
NOT KNOW HOW DEEP THE WATER IS ON THE ROAD...TURN AROUND AND FIND
ANOTHER ROUTE.  THUNDERSTORMS WILL ALSO CONTAIN FREQUENT
LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 35 MPH.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 17, 2:46 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT MON MAY 17 2004

VAZ048-049-060>062-065>069-172100-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
346 PM EDT MON MAY 17 2004

...THUNDERSTORMS ARE DEVELOPING OVER THE PIEDMONT OF VIRGINIA...

AT 340 PM...RADAR SHOWED THUNDERSTORMS DEVELOPING JUST WEST OF CHASE
CITY TO FARMVILLE AND FLUVANNA.  THE STORMS WERE MOVING SLOWLY
NORTHEAST AT 10 MPH...AND WILL AFFECT SOUTH
HILL...VICTORIA...CREWE...FARMVILLE...CUMBERLAND...AMELIA AND
FLUVANNA THROUGH 5 PM. THE STORMS WILL APPROACH AREAS FROM LOUISA
THROUGH POWHATAN BY 5 PM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 35 MPH.  1 TO 2 INCHES OF RAIN WILL FALL
LOCALLY...CAUSING PONDING OF WATER ON ROADWAYS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 17, 3:55 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT MON MAY 17 2004

VAZ060>064-067>071-172200-
AMELIA VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-GOOCHLAND VA-
HANOVER VA-HENRICO VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
455 PM EDT MON MAY 17 2004

...STRONG THUNDERSTORMS CONTINUE TO AFFECT AREAS FROM FARMVILLE TO
CAROLINE COUNTY...

AT 450 PM...RADAR SHOWED A BAND OF THUNDERSTORMS FROM FARMVILLE AND
CREWE...THROUGH AMELIA...GOOCHLAND...HANOVER AND CAROLINE COUNTIES.
THE STORMS WERE MOVING NORTHEAST AT 10 MPH.  THE STORMS WILL MOVE
INTO EASTERN AMELIA...WESTERN CHESTERFIELD...AND WESTERN HENRICO
COUNTIES THROUGH 6 PM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 35 MPH.  1 TO 2 INCHES OF RAIN WILL FALL
LOCALLY...CAUSING PONDING OF WATER ON ROADWAYS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Local storm report, May 17, 3:57 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0409 PM     FLASH FLOOD      BERLIN                  38.33N 75.22W
05/17/2004                   WORCESTER          MD   COUNTY OFFICIAL

            ROAD CLOSED AT TIMMONS TOWN ROAD.

&&

KLL
Local storm report, May 17, 4:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             CENTER CROSS            37.80N 76.78W
05/16/2004  0.75 INCH        ESSEX              VA   TRAINED SPOTTER

&&
Special weather statement, May 17, 4:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT MON MAY 17 2004

VAZ048-049-061>064-068>071-074-075-172305-
AMELIA VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-ESSEX VA-
FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA VA-POWHATAN VA-
WESTMORELAND VA-
555 PM EDT MON MAY 17 2004

...STRONG THUNDERSTORMS CONTINUE TO AFFECT CENTRAL AND EASTERN
VIRGINIA...

AT 550 PM...RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM
CUMBERLAND AND GOOCHLAND...THROUGH
POWHATAN...CHESTERFIELD...HANOVER...CAROLINE AND WESTMORELAND
COUNTIES.  THE STORMS WERE MOVING NORTHEAST AT 15 MPH...AS NEW
THUNDERSTORMS DEVELOP NORTH OF THE MAIN BAND.  THE STORMS WILL TRACK
ACROSS MIDLOTHIAN...RICHMOND...FLUVANNA...LOUISA... HANOVER...
CAROLINE...NORTHERN ESSEX AND WESTMORELAND COUNTIES THROUGH 7 PM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 35 MPH.  1 TO 2 INCHES OF RAIN WILL FALL
LOCALLY...CAUSING PONDING OF WATER ON ROADWAYS...AND STANDING WATER
IN LOW LYING AREAS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS

The radar

The Norfolk radar (KAKQ), 101 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King William

When
May 17, 5:00 PM EST
Where
King William County, 4 mi WNW of Beulahville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.870, -77.250

Roof blown off metal shed. Roof was blown a couple hundred feet. Power line down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405499.